Hail, Ogle
- When
- April 30, 12:07 PM CST
- Where
- Ogle County, Flagg Center
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.933, -89.117
A wave of thunderstorms moved across northern Illinois during the afternoon hours of April 30th producing severe hail. A second wave of Thunderstorms developed over eastern Iowa and west central Illinois and moved east across northern Illinois late in the evening of April 30th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A wave of thunderstorms moved across northern Illinois during the afternoon hours of April 30th producing severe hail. A second wave of Thunderstorms developed over eastern Iowa and west central Illinois and moved east across northern Illinois late in the evening of April 30th. A supercell moved east toward La Salle county producing a funnel cloud near La Salle. The storm eventually merged with additional storms forming a squall line which produced hail and wind damage. A TV antenna and small limbs were blown down in Cedar Point in La Salle county. Power lines were blown down in Dwight. Numerous power outages were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 30, 11:35 AM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1235 PM CDT WED APR 30 2003 AVIATION DISCUSSION FOR 18Z TAFS... WMFNT FM KS LOW NEWRD ALONG MO/IA BORDER ACROSS NRN IL...S OF TERMINALS...INTO NRN IND LIFTING NWRD. FIRST WAVE OF TS FM SCNTRL WI ACROSS NW IL INTO SW IA TO MOV ACROSS TERMINALS DURG AFTERNOON...AND SHUD SLO NWRD PROGRESS OF FNT IN FAR NRN IL WHERE WILL STALL. INCRG DWPTS WITH ERLY COMPONENT OFF COLD LAKE RESULTING IN AREAS OF IFR CIGS AND EXPECTED TO PERSIST TIL LATER AFTERNOON WHEN SFC FLO BECOMES SERLY. CONVECTION SHUD BE ENUF TO MIX THIS LOWER LAYER OUT TEMPO. NEXT ROUND TO ARIVE MID-LATE EVE AS SHORT WAV CROSSES MS RIVER. WK ASSOCIATED SFC WAV INDICATED IN SFD WND FIELD TO MOVE OVER SRN LK MI BY 06Z...WITH BNDRY SHIFTING BACK S OF ORD & MDW TERMINAL AREAS. ANOTHER WAV/VORT MAX MOVS NE TO MS RIVER BY 12Z TO SPAWN ANOTHER WAVE OF TS FOR REGION 12-18Z THU. PUBLIC DISCUSSION FOR 4AM ZONES/GRIDS FORECAST CONCERNS CONTINUE TO FOCUS ON CHANCE OF THUNDERSTORMS AND THREAT OF SVR THRU THURS EVENING. LARGE AREA OF TS EXTENDS FROM WESTERN IL BACK INTO NE AT 06Z AND EXPANDING ENE ALONG AND AHEAD OF WARM FRONT. MODELS IN BETTER AGREEMENT THIS PACKAGE LIFTING WARM FRONT ACROSS NORTHERN THIRD OF CWA BY LATE THIS PM. EXPECTING OCCASIONAL TSRA TO CONTINUE MOST OF THE DAY NORTH THIRD CWA...WITH LIKELY CENTRAL AND CHANCE SOUTH. WIDE RANGE IN TEMPS TODAY AS ANYWHERE SOUTH OF THE FRONT SHOULD EASILY MAKE MID 70S AND WITH ENOUGH SUN EVEN WARMER...PROBABLY LOW 80S SOUTHERN CWA ALONG WITH SFC DEWPOINTS INTO THE LOWER 60S. SVR WX A CONCERN WITH MESOETA SHOWING CAPES 1000-1500J/KG AND LI/S TO -4 ACROSS MUCH OF CWA SOUTH OF WARM FRONT. MDT RISK INTO OUR WESTERN CWA PER LATEST SWODY1 AND THINK WITH ALL THE INSTABILITY AROUND TODAY THAT THREAT MAY NEED TO BE EXTENDED EAST INTO FAR NW IN AND HAVE COLLABORATED WITH SPC TO HAVE MENTION OF MDT RISK IN AM HWO. COLD FRONT THEN PROGGED INTO NORTHERN CWA 09Z-12Z THURS MORNING MAKING SLOW PROGRESS SOUTH DURING THE DAY THURS. TSRA LIKELY TONIGHT THEN CHANCE THURS WITH BEST CHANCES ALONG EASTERN 1/3 OF CWA INTO THURS PM. THREAT OF SVR POSSIBLE THURS MAINLY ACROSS SOUTHEAST CWA. TEMPS TONIGHT JUST AS HARD AS TODAY BUT CONSENSUS THE BEST BET WITH LOWER 50S NORTH TO MID 60S SOUTH. COOLER ALONG THE LAKE THURS WITH NORTHERLY FLOW. CONSENSUS ON TEMPS FOLLOWED INTO FRI AS WELL. .CHI...NONE. CMS
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1210 PM CDT WED APR 30 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE... THIS AFTERNOON AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
ILLINOIS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE
THUNDERSTORMS ACROSS NORTHWEST INDIANA.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY
AFTERNOON...MAINLY NORTH OF INTERSTATE 80. AFTER 3 PM THERE WILL
BE INCREASING CHANCES OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING
OVER NORTHERN ILLINOIS AND AFTER 5 PM INTO NORTHWEST INDIANA.
A WARM FRONT WILL LIFT INTO NORTHERN ILLINOIS AND INDIANA AND THEN
BECOME STATIONARY JUST SOUTH OF LAKE MICHIGAN THIS EVENING. THE
ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE NEAR AND SOUTH OF THE
WARM FRONT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM
FRONT.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
A COLD FRONT WILL PUSH SOUTHEAST ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA THURSDAY MORNING. THUNDERSTORMS WILL BE POSSIBLE
THURSDAY MORNING AND AFTERNOON. THERE IS A SLIGHT CHANCE THAT SOME
OF THESE THUNDERSTORMS MAY BE SEVERE SOUTH OF A PONTIAC TO KANKAKEE
ILLINOIS TO VALPARAISO INDIANA LINE. THE THREAT OF THUNDERSTORMS
WILL END BY LATE AFTERNOON.
A SMALL CRAFT ADVISORY MAY BE NEED THURSDAY NIGHT FOR THE NEARSHORE
WATERS OF LAKE MICHIGAN ALONG THE ILLINOIS AND INDIANA SHORES FOR
STRONG WINDS AND HIGH WAVES.
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
AFThe Chicago radar (KLOT), 93 km away, was scanning. The volume nearest the first event began at 18:06 UTC.
8 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Reported at Route 83 and Interstate 55.
Reported at mile marker 84 on Interstate 80.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346849, 5346850, 5346851, 5346852, 5346853, 5346854, 5346855, 5346857, 5346856, 5346858, 5346859.